fbpx

Desloratadine: Uses, Side Effects, Dosages, and Interactions

Desloratadine is a second-generation antihistamine that is commonly used for the treatment of allergic rhinitis and chronic urticaria.

According to the Asthma and Allergy Foundation of America, approximately 7.7 percent of adults and 7.2 percent of children experience symptoms of allergic rhinitis, commonly known as hay fever. 

For these individuals, relief from symptoms may require the use of a medication to control allergy symptoms.

Desloratadine is one of many allergy medications on the market that may be able to help.

What Is Desloratadine?

Desloratadine is a medication that belongs to a class of drugs called antihistamines, which are commonly used for the treatment of allergy symptoms.

Desloratadine is the active ingredient in the brand-name drug Clarinex, and it is also sold as a generic medication.

Desloratadine was first approved under the brand name Clarinex in 2001.

There are two generations of antihistamines that are commonly used for the treatment of allergies: first-generation antihistamines and second-generation antihistamines.

First-generation antihistamines include medications like diphenhydramine, the active ingredient in Benadryl. 

Medications in this generation work quickly to treat acute allergy symptoms but are commonly associated with more sedating side effects than second-generation antihistamines.

First-generation antihistamines are commonly associated with more drowsiness and sedation because they easily cross the blood-brain barrier. 

Due to the tendency of these drugs to cause significant side effects, researchers began working to develop second-generation antihistamines.

These drugs do not cross the blood-brain barrier as easily as first-generation antihistamines and thus, they are associated with fewer side effects than first-generation antihistamines.

Desloratadine is considered a second-generation antihistamine.

How to use Desloratadine? HOW TO MEDICATE

What Is Desloratadine Used To Treat?

Antihistamines like desloratadine are commonly used to treat allergic reactions.

However, not all types of antihistamines are used to treat all types of allergic reactions. 

Desloratadine is most commonly used to treat allergy symptoms that affect the nasal passages and sinuses, including symptoms of allergic rhinitis.

Symptoms of allergic rhinitis commonly include nasal congestion, sneezing, runny nose, and itchy or watery eyes. 

Desloratadine is also commonly used for the treatment of an allergic reaction called urticaria, which causes hives, itching, and inflamed, raised, red areas on the skin.

Often referred to as a skin reaction, urticaria is associated with itchy, uncomfortable skin.

While desloratadine can be effective for treating certain types of allergic reactions, it is not appropriate for use in all situations.

Desloratadine is not approved for treating or preventing a serious allergic reaction, such as those caused by food, medications, insect stings, or other serious allergies.

It is also not appropriate for the treatment of anaphylaxis, a severe and life-threatening type of allergic reaction.

What Causes Allergic Rhinitis?

Allergic rhinitis is an allergic reaction that causes symptoms that affect the nose and sinuses. Many people refer to the symptoms of allergic rhinitis as hay fever.

These symptoms occur when a person’s body develops sensitivity to something in the environment that is otherwise harmless to most people, known as an allergen.

When the individual comes in contact with the allergen, their immune system begins to mount a defensive response, known as an allergic reaction.

During an allergic reaction, the body starts to produce inflammatory mediators, including histamines.

These inflammatory mediators start to bind to the receptors on the surface of cells in the body.

When histamine and other inflammatory mediators attach to these receptors, allergy symptoms begin to appear. 

For people with allergic rhinitis, these symptoms include runny nose, sneezing, itchy or watery eyes, itchy nose or throat, nasal congestion, and sinus pressure.

The causes of allergic rhinitis vary from person to person, but symptoms always occur in response to environmental allergens.

Some people with allergic rhinitis are allergic to allergens found outdoors, including pollen from grass, trees, weeds, or flowers.

Others are allergic to indoor allergens, such as pet hair or dander, dust mites, and mold. Certain substances, such as smoke, perfume, vehicle exhaust, or air pollutants can also trigger allergy symptoms.

Some people with allergic rhinitis only experience symptoms during certain times of the year and have what are known as seasonal allergies.

Seasonal allergies commonly occur in response to pollen that blooms during certain times of the year or mold spores that are released into the air at certain times of the year.

Other people experience allergy symptoms year-round and are said to have perennial allergies.

People with perennial allergies usually experience symptoms in response to allergens such as pet hair or dander, dust mites, cockroaches, or indoor mold.

Some people experience both seasonal allergies and perennial allergies and need to take medications like desloratadine year-round in order to prevent symptoms. 

allergic rhinitis symptoms infographic

How Does Desloratadine Treat Allergic Rhinitis?

Desloratadine and other antihistamines like it work by binding to histamine receptors in the body.

This action prevents histamine from binding to the cells, which stops them from creating the chemical messages that cause allergy symptoms like sneezing, itching, and increased mucus production. 

As a result, symptoms are prevented entirely or are less severe. 

How Long Does It Take For Desloratadine to Work?

Desloratadine typically starts to work within an hour and reaches its maximum effect after about three to four hours.

The medication has a relatively long half-life, and studies have shown that the medication provides significant relief for 24 hours. 

As a result, the medication is considered effective for once-daily treatment and prevention of allergy symptoms.

How Do I Know What Dose of Desloratadine To Take?

Desloratadine is most commonly prescribed in a strength of 5 milligrams (mg).

While studies have examined the effectiveness of doses up to 20 mg, the results indicate that taking a dose as low as 5 mg is equally effective at treating and preventing allergy symptoms and is associated with a lower risk of side effects. 

As a result, the standard adult dose for allergic rhinitis and urticaria is 5 mg taken orally once per day.

For children between the ages of 6 to 11 months, 1 mg taken orally once per day is the standard dose.

Children ages 12 months to 5 years are typically given a dose of 1.25 mg orally once per day.

Children ages 6 to 11 years are given a dose of 2.5 mg orally once per day, while children 12 and older are typically given a dose of 5 mg orally once per day.

ImageProductFeaturesPrice
GoodSense All Day Allergy, Cetirizine Hydrochloride Tablets, 10 mg, Antihistamine, 365 Count

GoodSense All Day Allergy, Cetirizine Hydrochloride Tablets, 10 mg, Antihistamine, 365 Count

  • ACTIVE INGREDIENT: The active ingredient in GoodSense all day allergy is cetirizine hydrochloride, an antihistamine approved for the treatment of both indoor and outdoor allergy symptoms. Compare to the active ingredient of Zyrtec
  • 24-HOUR ALLERGY RELIEF: Temporarily provides relief of symptoms due to hay fever or other upper respiratory allergies: runny nose, sneezing, itching of the nose or throat and itchy, watery eyes
  • INDOOR AND OUTDOOR ALLERGY RELIEF: Temporarily relieves common indoor and outdoor allergy symptoms
  • EFFECTIVE: GoodSense all day allergy, Cetirizine Hydrochloride Tablets, 10 mg are original prescription strength and gluten free. These allergy pills are an antihistamine approved for the treatment of both indoor and outdoor allergy symptoms
  • UNDERSTANDING ALLERGIES: An allergy is a sensitivity to a substance that is normally harmless. Flowers, trees, a family pet, or dust are examples of things that can cause an allergy. These allergy pills provide up to 24 hours of temporary relief
Buy Allergy Medicine
Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength

Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength

  • CONTAINS: One (1) 80-count bottle of Xyzal Allergy Pills, 24-Hour Allergy Relief, Original Prescription Strength
  • STARTS WORKING IN ONE HOUR: Xyzal gives you rapid relief from allergy symptoms, including sneezing; itchy, watery eyes; runny nose; itchy nose and throat
  • TAKE ONCE FOR ALL-NIGHT, ALL-DAY RELIEF: Xyzal Allergy provides 24-hour relief that is as effective at hour 24 as it is at hour 1
  • RELIEVE ALLERGY SYMPTOMS WHEN THEY'RE AT THEIR WORST: Taking Xyzal at night prevents suffering in the morning when pollen is at its worst
  • MAXIMUM STRENGTH RELIEF: Xyzal is full prescription strength available without a prescription
Buy Allergy Medicine
Amazon Basic Care 24-Hour Allergy Relief Nasal Spray, Fluticasone Propionate (Glucocorticoid), 50 mcg Per Spray, Full Prescription Strength, Non-Drowsy, .62 Fl Oz

Amazon Basic Care 24-Hour Allergy Relief Nasal Spray, Fluticasone Propionate (Glucocorticoid), 50 mcg Per Spray, Full Prescription Strength, Non-Drowsy, .62 Fl Oz

  • ACTIVE INGREDIENT: This Amazon Basic Care nasal spray provides relief from allergy symptoms for up to 24 hours; the active ingredient is Fluticasone Propionate (glucocorticoid), 50 mcg, which compares to the active ingredient in Flonase Allergy Relief
  • 24-HOUR ALLERGY RELIEF: This all day allergy medicine temporarily relieves symptoms of hay fever or other upper respiratory allergies: itchy, watery eyes, nasal congestion, runny nose, itchy nose and sneezing
  • EFFECTIVE: This allergy nasal spray is full prescription strength at 50 mcg fluticasone propionate per spray; use it once per day as directed for 24 hours of relief
  • NON-DROWSY: Enjoy multi-symptom allergy relief without the dreaded daytime drowsiness
  • TREATS INDOOR/OUTDOOR/PET ALLERGENS: An allergy is a sensitivity to a substance that is normally harmless; flowers, trees, a family pet, or dust are examples of things that can cause an allergy
Buy Allergy Medicine
Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, Antihistamine, All Day Allergy Relief, 80 Count

Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, Antihistamine, All Day Allergy Relief, 80 Count

  • ACTIVE INGREDIENT: This Amazon Basic Care product contains levocetirizine dihydrochloride, an antihistamine which compares to the active ingredient in XYZAL Allergy 24HR
  • ALL DAY ALLERGY RELIEF: This allergy medication provides 24 hour symptom relief from indoor and outdoor allergens
  • WORKS FAST: Clinically proven relief in 60 minutes
  • INDOOR AND OUTDOOR ALLERGENS: Provides all day allergy relief by temporarily relieving symptoms due to hay fever or other upper respiratory allergies: sneezing, runny nose, itchy nose or throat and itchy, watery eyes
  • GLUTEN FREE: Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, are gluten free
Buy Allergy Medicine
Benadryl Ultratabs Antihistamine Allergy Relief Medicine, Diphenhydramine HCl Tablets for Relief of Cold & Allergy Symptoms Such as Sneezing, Runny Nose, & Itchy Eyes & Throat, 100 ct

Benadryl Ultratabs Antihistamine Allergy Relief Medicine, Diphenhydramine HCl Tablets for Relief of Cold & Allergy Symptoms Such as Sneezing, Runny Nose, & Itchy Eyes & Throat, 100 ct

  • 100-count bottle of Benadryl Ultratabs Antihistamine Allergy Relief Tablets with 25 mg diphenhydramine HCl for powerful allergy & cold relief in 1 pill* *temporarily relieves runny nose & sneezing due to upper respiratory allergies or the common cold
  • The small, oval shaped coated tablets with the antihistamine diphenhydramine HCl provides relief for hay fever or other upper respiratory allergy symptoms & cold symptoms like sneezing & runny nose
  • Effective & powerful multi-symptom allergy relief for unexpected allergies from an allergist recommended brand. Works when you need it most.
  • A trusted allergy brand, Benadryl Ultratabs provide powerful relief for unexpected allergies & relieves symptoms like sneezing, runny nose & itchy, watery eyes & cold symptoms like sneezing & runny nose
  • Allergy medicine from a doctor recommended brand for safe & effective*** allergy relief in a small, easy-to-swallow tablet form to be used by adults & children ages six & up for relief of both indoor & outdoor allergies ***when used as directed
  • Effective Allergy Relief When You Need It!
  • Sneezing
  • Running Nose
  • Itchy Throat
  • Watery Eyes
Buy Allergy Medicine

Are There Any Side Effects of Desloratadine?

As a second-generation antihistamine, desloratadine is associated with certain side effects.

However, the side effects are usually less severe and are less likely to occur than the side effects associated with first-generation antihistamines. 

Side effects commonly associated with desloratadine include:

  • Headache
  • Diarrhea
  • Sore throat
  • Muscle pain
  • Sleepiness
  • Nausea
  • Dizziness
  • Dry mouth
  • Tiredness
  • Painful menstruation

While these side effects are considered common, make sure to contact your doctor if side effects are severe or last for an extended period of time.

Other side effects associated with desloratadine are considered rare but can be serious. Seek emergency medical attention if you experience any of the following symptoms:

  • Rash
  • Hives
  • Itching
  • Difficulty breathing or swallowing
  • Swelling of the face, tongue, eyes, feet, lower legs, throat, lips, hands, or ankles

What Drug Interactions Are Associated With Desloratadine?

Like all medications, desloratadine can interact with some prescription drugs, over-the-counter medications, dietary supplements, and herbs.

As a result, it’s critical that you tell your doctor about all medications and supplements you are taking, even if they are taken over the counter.

Desloratadine is associated with some significant drug interactions. 

The medications listed below may interact with desloratadine in a way that causes the amount of desloratadine in your system to increase. 

As a result, patients are more likely to experience side effects, and the side effects experienced are more likely to be severe. Medications known to interact with desloratadine include:

  • Ketoconazole
  • Azithromycin
  • Erythromycin
  • Atorvastatin
  • Ledipasvir
  • Ombitasvir
  • Ritonavir
  • Lopinavir
  • Paritaprevir
  • Saquinavir
  • Dronedarone
  • Tacrolimus
  • Sunitinib
  • Vemurafenib
  • Tamoxifen
  • Vandetanib
  • Lapatinib
  • Fluoxetine
  • Cimetidine

This is not a complete list of drug interactions. Consult a healthcare provider for other possible interactions.

Summary

Desloratadine is a second-generation antihistamine that is commonly used for the treatment of allergic rhinitis and urticaria. 

Common side effects of the medication include sleepiness, muscle pain, dry mouth, sore throat, tiredness, menstrual pain, and headache. 

The medication is usually given to adults and children ages 12 and older in a dose of 5 mg taken orally once per day. Younger children are given lower doses depending on their age. 

Desloratadine is known to interact with a number of medications, so it’s important to give your doctor a complete list of all drugs and supplements that you are taking.

References, Studies and Sources:

Allergic rhinitis | U.S. National Library of Medicine 

24-hour efficacy of once-daily desloratadine therapy in patients with seasonal allergic rhinitis | U.S. National Library of Medicine 

Antihistamines: Definition, Types & Side Effects | Cleveland Clinic 

Allergy Facts | AAFA.org 

medically reviewed and fact checked

Top Destinations

Top Test
At Home Allergy Test
9.5/10 Our Score

Get tested for 294 allergens — including pollens, foods, animals, mites, molds, insects and more — and save 20% for a limited time. Not available in NY. 

$199

Recent Articles

Why is My Eye Red?

We will also cover when you need to see your doctor about your eyes and how to prevent red eyes from happening in the first place.

Read More »
Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength
9/10 Our Score
  • CONTAINS: One (1) 80-count bottle of Xyzal Allergy Pills, 24-Hour Allergy Relief, Original Prescription Strength
  • STARTS WORKING IN ONE HOUR: Xyzal gives you rapid relief from allergy symptoms, including sneezing; itchy, watery eyes; runny nose; itchy nose and throat
  • TAKE ONCE FOR ALL-NIGHT, ALL-DAY RELIEF: Xyzal Allergy provides 24-hour relief that is as effective at hour 24 as it is at hour 1
  • RELIEVE ALLERGY SYMPTOMS WHEN THEY'RE AT THEIR WORST: Taking Xyzal at night prevents suffering in the morning when pollen is at its worst
  • MAXIMUM STRENGTH RELIEF: Xyzal is full prescription strength available without a prescription

Stay In Touch

Why is My Eye Red?

We will also cover when you need to see your doctor about your eyes and how to prevent red eyes from happening in the first place.

Read More »

Sinus Infection Symptoms and When to See A Doctor

If you are experiencing sinus infection symptoms, it can be difficult to decide when to see your doctor as the symptoms can sometimes go away on their own. However, sinus infections can be quite uncomfortable and even lead to more serious health problems if left untreated. In this article, we will discuss the different types of sinus infections, their symptoms, and the various treatment options available. We will also provide some tips on how to prevent sinus infections from occurring in the first place to help you avoid any unwanted trips to your doctor.

Read More »

Can I Take Benadryl While Drinking?

If you suffer from allergies, you know how miserable they can make you feel with the sneezing, congestion, runny nose, and itchy eyes and throat. Due to these symptoms, many people turn to over-the-counter medications like Benadryl for relief. While taking Benadryl you may want to have a drink, but is this safe? In this article, we will discuss the effects of alcohol on people with allergies and whether or not it is safe to take Benadryl while drinking.

Read More »